Missouri, 2023

Hail and Damaging Wind in Missouri, September 26 to 27, 2023

September 26 to 27, 2023 · NWS LSX · 8 events in 6 counties and zones

A stalled surface boundary extending from near Kansas City through central Illinois provided a focus for organized convection during the afternoon. 75 inch diameter hailstones reported in the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stalled surface boundary extending from near Kansas City through central Illinois provided a focus for organized convection during the afternoon. Thunderstorms were mainly hail producers, with up to 1.75 inch diameter hailstones reported in the St. Louis metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 26, 1:29 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 26, 1:29 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
229 PM CDT Tue Sep 26 2023

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 228 PM CDT Tue Sep 26 2023

Key Messages:

1) Low chances (20 to 30%) for thunderstorms exist this afternoon
across mainly southwest and west-central Illinois, with a few
possible (20%) across the Ozarks as well.

2) Thunderstorms are more likely (50 to 60%) overnight tonight, with
best chances along the I-70 corridor and points south. Severe storms
are not likely.

3) A few showers may linger across parts of the area tomorrow and
Thursday, but a prolonged period of above normal temperatures and
dry weather can be expected through at least early next week and
possibly beyond.

The primary item of interest today and tomorrow continues to be the
potential for scattered showers and thunderstorms, along with at
least a limited chance for a strong storm or two.

The primary driver of this is a wound-up low pressure system slowly
moving southeastward through the upper Mississippi Valley region,
along with a weak cold front draped near or slightly south of the I-
70 corridor. While atmospheric moisture is somewhat lacking across
the area with dewpoints generally in the 50s and high LCLs (5 to 6kt
ft), strong heating along the stalled boundary has generated roughly
1000 to 1500 J/kg of MLCAPE, and weak convection has already begun
to develop just to our southeast across southern Illinois, and also
to our northeast in closer proximity to the surface low. As the
afternoon progresses, a few additional showers and thunderstorms may
develop in adjacent areas farther west, particularly in parts of
Illinois and the Ozarks, but stronger convective inhibition in these
areas will limit the overall coverage. This activity is not likely
to be particularly strong, but with steep low level lase rates and
around 25 to 30 kt of effective shear present, we can't rule out a
few small hail stones and gusty winds.

Later this evening and overnight, a narrow low level jet will
strengthen and provide some additional convergence along the stalled
surface boundary. This narrow corridor of enhanced forcing appears
increasingly likely to generate a round of elevated nocturnal
convection, although there remains some non-trivial spread among
high resolution guidance regarding exactly when and where this will
occur. Current guidance favors the I-70 corridor and points slightly
farther south for the bulk of this activity, which includes the
Columbia, Jefferson City and St. Louis metro areas. Wherever these
storms develop, bursts of heavy rain will be possible within
convective cores, and especially where storms move across the same
areas thanks to storm motions roughly parallel to the initiating
boundary. Meanwhile, MUCAPE values of between 500-1000 J/kg, along
with continued effective shear of around 30 kt will support
instances of mainly small hail and occasional gusty winds. In any
case, the potential for strong or severe storms appears to be
limited overall.

This activity is expected to gradually wane and move east of the
area by daybreak tomorrow, but a few showers and weak thunderstorms
may linger across mainly southern Illinois through the remainder of
the day. This is because the surface boundary is not expected to
progress south and out of the area very quickly tomorrow and
Wednesday, maintaining an area of modest surface convergence and
pooled moisture. Otherwise, expect temperatures to remain slightly
above seasonal averages in spite of the weak front, with highs
likely climbing to near 80 degrees.

BRC

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 228 PM CDT Tue Sep 26 2023

LONG TERM (Thursday onward)

The primary story Thursday onward will be the development of an
extended period of above normal temperatures, along with a near
total lack of appreciable rain chances through at least early next
week.

Early in the day Thursday, the remnant surface boundary (by then
likely a poorly defined stationary front) will likely still be
lingering somewhere across the southern half of Missouri and
southern Illinois. As such, a few stray showers can't be ruled out
early in the day, and possibly into the afternoon. Chances for rain
will be low, though, and precipitation amounts are very unlikely.

In spite of these meager rain chances, Thursday will likely be
the last opportunity to see ANY rainfall until sometime in the
middle of next week, and possibly even beyond. This is because a
highly amplified longwave ridge is expected to build across the
Mississippi Valley beginning Thursday, and will remain in place
for several days. Meanwhile, a weak upper trough and frontal
boundary are likely to undercut this ridge throughout this period,
locking appreciable moisture along the Gulf Coast. Between the
building ridge and associated subsidence, and the lack of
meaningful moisture return, high confidence exists that above
normal temperatures and dry conditions will be observed throughout
the weekend and into early next week.

As for just HOW warm and dry, ensemble mean 850 temperatures in the
NAEFS and ECMWF climb to near or even slightly higher than the 90th
percentile Thursday and remain there through the middle of next
week. Meanwhile, NBM forecast spreads remain narrow through early
next week, with means generally 5 to 10 degrees above daily
averages. This equates to temperatures well into the 80s, with a few
spots potentially reaching near 90s degrees over the weekend.
Meanwhile, ensemble mean PWATS fall below 1 inch for most of the
area, which is slightly below average for this time of year.
Ensemble members are also almost unanimously dry through early
next week...and a majority remain dry well into the end of the
week as well.

All of this adds up to a high confidence forecast for an
extended period of warmth and a lack of rain, and the persistence of
drought conditions in many areas.

BRC

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1215 PM CDT Tue Sep 26 2023

Primary concern for the 18Z TAF period will be the potential for
convection and thunderstorms, particularly overnight tonight.

VFR conditions will be present at the beginning of the period,
with gradually building afternoon cumulus. While there is a low
(~10%) chance of a stray shower or thunderstorm developing near
STL late this afternoon, confidence is too low for TAF mention at
any terminal during daylight hours. Chances for showers and
storms increase overnight (50 to 60%), mainly for terminals along
the I-70 corridor. There remains some timing and location
uncertainty regarding these storms, but confidence is growing that
storms will impact local terminals to some degree. A few storms
may be capable of producing small hail and gusty winds, in
addition to bursts of heavy rain and lightning. Storms will move
east of all terminals likely by 15Z, but a few showers may linger
just east of the St. Louis metro area through the afternoon
tomorrow.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 26, 1:21 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
221 PM CDT Tue Sep 26 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
221 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this afternoon, with increasing
chances for thunderstorms overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of isolated thunderstorms mainly across
southeastern Missouri and southwestern Illinois Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

The radar

The St Louis radar (KLSX), 36 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
September 26, 3:05 PM CST to 3:50 PM CST
Where
Jefferson County, 5.04 mi NW of Dittmer
Measured
1 in hail
Reported by
Public
Coordinates
38.379, -90.749

A discrete supercell produced pea to quarter sized hail as it weakened over Jefferson County.

Heavy Rain, St. Louis

When
September 26, 3:45 PM CST to September 27, 4:30 AM CST
Where
St. Louis County, 0.8 mi NNE of Kinloch
Reported by
Trained Spotter
Coordinates
38.741, -90.314

A trained spotter reported storm total rainfall of 2.07 inches just southwest of Ferguson, with 1.78 of that total falling between midnight and 0530CDT.

Hail, St. Louis

When
September 26, 4:22 PM CST to 5:10 PM CST
Where
St. Louis County, 1.34 mi N of Fern Glen to 0.54 mi NE of Mehlville
Measured
1 in hail
Reported by
Public
Coordinates
38.569, -90.531

A discrete thunderstorm produced mainly half inch to nickel sized hailstones in southern St. Louis County according to emergency managers, trained spotters, and the public. There was one public report of one inch hail supported by a photo of the hailstone.

Hail, Montgomery

When
September 26, 5:50 PM CST to 6:30 PM CST
Where
Montgomery County, 28.34 mi S of Ortiz to 27.37 mi SSE of Martinsburg
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.694, -91.848

First responders in Rhineland reported quarter sized hail covering the ground as a thunderstorm split and intensified over the area.

Hail, Warren

When
September 26, 7:15 PM CST to 7:40 PM CST
Where
Warren County, 0.59 mi WNW of Warrenton to 2.8 mi ESE of Wright City
Measured
1 in hail
Reported by
Public
Coordinates
38.823, -91.140

An intensifying discrete thunderstorm produced quarter sized hail along I-70 in Warren County. This storm went on to produce up to golf ball sized hail just after crossing the border into St. Charles County.

Hail, St. Charles

When
September 26, 7:30 PM CST to 8:00 PM CST
Where
St. Charles County, 1.07 mi W of Foristell to 0.46 mi S of Josephville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.819, -90.970

The thunderstorm that produced quarter sized hail in Warren County intensified quickly as it entered St. Charles County. There were numerous reports of severe hail in and around Wentzville, ranging from quarters to golf balls. Hailstones damaged windows and siding in multiple neighborhoods in Wentzville before weakening after passing the city.

Hail, Franklin

When
September 26, 7:55 PM CST to 8:15 PM CST
Where
Franklin County, 0.81 mi E of Washington Mem Arpt to 1.4 mi S of Pacific
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -91.005

A discrete thunderstorm produced sub-severe hail in Warren County before crossing the border into Franklin County and dropping quarter sized hail between Washington and Pacific.

Thunderstorm Wind, Jefferson

When
September 26, 8:25 PM CST to 9:05 PM CST
Where
Jefferson County, 1.01 mi W of Cedar Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.352, -90.648

The discrete thunderstorm that produced severe hail in Franklin County produced wind damage in Jefferson County. A trained spotter reported a snapped power pole in Cedar Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148688, 1148784, 1148689, 1148690, 1148701, 1148705, 1148710, 1148782.